Alert archive / Iowa / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Quad Cities, IA

October 22, 202221 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this red flag warning at Oct 22, 2022, 10:31 AM CDT for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 2022, 10:31 AM CDT (15:31 UTC)
Expired
Oct 22, 2022, 7:00 PM CDT
In force
8 hr
Issued by
NWS Quad Cities, IA
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2585 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS83 KDVN 221531
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1031 AM CDT Sat Oct 22 2022

...Extreme fire conditions today...

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-222345-
/O.NEW.KDVN.FW.W.0002.221022T1531Z-221023T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1031 AM CDT Sat Oct 22 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
EXTREME FIRE CONDITIONS FOR NORTHEAST MISSOURI, EASTERN AND
SOUTHEAST IOWA, AND NORTHWEST AND WEST CENTRAL ILLINOIS...

The National Weather Service in Quad Cities has issued a Red Flag
Warning for extreme fire conditions, which is in effect until 7 
PM CDT this evening.

* TIMING...Until 7 PM.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 26 percent.

* TEMPERATURES...In the upper 70s to mid 80s.

* IMPACTS...crops and agricultural fields are cured. Any fires in
  these fields will spread rapidly and be very difficult to 
  control in these dangerous conditions. Outdoor burning is highly
  discouraged and should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
241 
WWUS83 KDVN 221536 CCA
RFWDVN

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Quad Cities IA IL
1036 AM CDT Sat Oct 22 2022

...Extreme fire conditions today...

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-222345-
/O.COR.KDVN.FW.W.0002.221022T1536Z-221023T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1036 AM CDT Sat Oct 22 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
EXTREME FIRE CONDITIONS FOR NORTHEAST MISSOURI, EASTERN AND
SOUTHEAST IOWA, AND NORTHWEST AND WEST CENTRAL ILLINOIS...

The National Weather Service in Quad Cities has issued a Red Flag
Warning for extreme fire conditions, which is in effect until 7 
PM CDT this evening.

* TIMING...Until 7 PM.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 26 percent.

* TEMPERATURES...In the upper 70s to mid 80s.

* IMPACTS...crops and agricultural fields are cured. Any fires in
  these fields will spread rapidly and be very difficult to 
  control in these dangerous conditions. Outdoor burning is highly
  discouraged and should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
strong winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$
213 
WWUS83 KDVN 222358
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
658 PM CDT Sat Oct 22 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230100-
/O.EXP.KDVN.FW.W.0002.000000T0000Z-221023T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
658 PM CDT Sat Oct 22 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds will continue to decrease this evening, along with improving
relative humidity values. Thus, the Red Flag Warning will be
allowed to expire at 7 PM this evening.

$$

JTS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this red flag warning went out at Oct 22, 10:24 AM CDT, 7 minutes earlier.

Area forecast discussion, Oct 22, 10:24 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1024 AM CDT Sat Oct 22 2022

.UPDATE...
Issued at 1022 AM CDT Sat Oct 22 2022

Winds are starting to increase and dew points are expected to
begin dropping as temperatures continue to warm.

A red flag warning will be issued shortly for the entire area
until 7 PM. We have two reports of field fires already.

UPDATE Issued at 806 AM CDT Sat Oct 22 2022

Based on the 12z UA flight and what temperatures have done the
past few days, high temperatures for today have been raised a
couple of degrees.

Deep mixing will occur again today resulting in gusty winds and
dropping humidity levels. Fire danger is now very high and an sps
has been issued.

Trends will be monitored through the morning to see if further
changes to the forecast are needed.

&&

.SYNOPSIS...
Issued at 230 AM CDT Sat Oct 22 2022

The boundary which sank southward into our northern areas last
evening, as become stationary and may already be lifting northward
along the Highway 30 corridor early today. East to southeast winds
are noted to the north of it, and south winds, some gusty at 1 AM,
are found south of it.

Most areas north are holding in the 50s north, and 60s south, but a
few places have seen clear and calm conditions, and have radiated
out to the 40s, as dewpoints are still relatively low.

ERVIN

&&

.SHORT TERM...(Today and tonight)
Issued at 230 AM CDT Sat Oct 22 2022

Key Message:

Breezy and warm weather will support another threat for field fires
as the humidity remains relatively low today.

Unlike yesterday's dewpoint drop to the teens, today, there is a
respectable area of dewpoints in the mid 40s advecting northward to
our region today, and that should keep us from hitting those <20% RH
values like we did yesterday. That said, the warm air will combine
with winds to 30 mph, and that enough to trigger the GFDIag into the
Very High range.  We'll continue to use the HWO and graphics to
handle this threat, which did in fact verify yesterday.

Highs today, are supportive of again going with the 75% NBM, as it
performed OK yesterday, and we're in a similar environment of thin
high clouds or clear skies today. Tonight, with south winds
pumping all night, expect lows to fall only to the upper 50s to
lower 60s.

ERVIN

.LONG TERM...(Sunday through Friday)
Issued at 230 AM CDT Sat Oct 22 2022

Key Messages:

1. Windy, warm, and more humid Sunday and Monday

2. Rain chances Sunday night through Tuesday

3. 50s Tuesday through Friday

Sunday, warm and windy conditions are expected as a central Plains
low pressure system begins to lift northeast towards the eastern
Dakotas. South winds will be sustained at 15 to 25 MPH with gusts of
25 to 35 MPH at times. This southerly flow will not only usher mild
temperatures into the region, but also bring an increase in humidity
levels with dew points climbing into the upper 50s to low 60s.
Temperatures will be well above the normal values of upper 50s and
low 60s, with afternoon highs reaching the mid 70s to lower 80s.
Despite the increase in humidity levels, there will be a continued
risk for unharvested farm field fires to spread.

Sunday night into Tuesday, rain chances will return to the area as
the Plains low brings a warm front into the area followed by a cold
front. The latest model blend has the frontal passage more
progressive, with an earlier disturbance in the southern Plains
moving more eastward than northeast along the front. This will
result in a quicker end to rain and possibly lower amounts due to
the progressive nature of the frontal passage. The WPC has about a
half inch to 1.25 inches of rainfall across the CWA with the higher
amounts in the southeast. There remain some differences in
solutions, but a pretty decent rain is looking more likely.  The
current blend has 40-50 POPs in the north and especially NW CWA
Sunday night, and then marches some likely and categorical POPS
across the CWA west to east from Monday afternoon through Tuesday
morning associated with the front. Diminishing slight and chance
POPS continue across the eastern CWA Tuesday afternoon and night.
Highs Sunday will be in the mid 70s to near 80; with low and mid 70s
on Monday. Highs behind the front on Tuesday will only be in the 50s.

Wednesday and Thursday, dry conditions are expected with high
pressure moving across the area. The forecast blend has slight and
low chance POPS for Friday and beyond with an inverted trough moving
across the region, but confidence is low.  Highs Wednesday through
Friday will mainly be in the mid and upper 50s.

..14..

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 613 AM CDT Sat Oct 22 2022

VFR will continue through this cycle. LLWS is expected until mid
morning when south winds will increase and gust to 25 to 30 kts at
times through the afternoon. LLWS will return for the evening and
overnight when surface winds relax again.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Red Flag Warning until 7 PM CDT this evening for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Red Flag Warning until 7 PM CDT this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Red Flag Warning until 7 PM CDT this evening for Clark-Scotland.

&&

UPDATE...08
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...14
AVIATION...14
Hazardous weather outlook, Oct 22, 3:01 AM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
301 AM CDT Sat Oct 22 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
301 AM CDT Sat Oct 22 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Warm, dry conditions, and gusty winds will lead to elevated fire
danger this afternoon.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Warm, dry conditions, and gusty winds will lead to elevated fire
danger again Sunday.

Southerly winds on Sunday could gust over 35 mph at times.

Thunderstorms are possible Sunday night and Monday morning with a
passing cold front. The threat for severe weather appears low at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Oct 22, 8:05 AM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
805 AM CDT Sat Oct 22 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-222300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
805 AM CDT Sat Oct 22 2022

...Elevated Fire Danger into this Evening...

South to southwest winds will gust up to 35 mph starting late
this morning and continue through the afternoon. The combination
of wind, warm temperatures, low relative humidities, and cured
agricultural fields will lead to a very high fire danger. If a
fire were to ignite in this environment, it would spread quickly
and be difficult to control.

These winds should diminish quickly around sunset.

Outdoor burning is strongly discouraged and farmers are urged to
be cautious during harvest activities. Gusty winds may also blow
around unsecured objects, such as Halloween decorations, and make
driving high profile vehicles difficult.

Nearby

Red Flag Warnings in Iowa, 2022Red Flag Warnings in Illinois, 2022Red Flag Warnings in Missouri, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.